Background and importance Although the safety of remdesivir has been shown previously, liver toxicity is an ongoing concern. Additionally, case reports were published suggesting a possible interaction between remdesivir and Cyp3A4 and/or P-glycoprotein (P-gp) inhibitors, resulting in liver toxicity. COVID-19 infection itself may cause liver toxicity through various mechanisms.
Aim and objectives The aim of this analysis was to evaluate the impact of concomitant medication of COVID-19 patients on liver toxicity of remdesivir.
Material and methods This descriptive, retrospective analysis included hospitalised COVID-19 patients treated in regular wards from February to April 2021. Remdesivir was prescribed according to the hospital’s standard operating procedure (SOP). Treatment with remdesivir was only initiated in patients with evidence of COVID-19 pneumonia and symptom onset to hospital admission ≤7 days. Patients with pneumonia and high risk of bacterial infection received ceftriaxone as part of the SOPs. Data were obtained from medical charts and included demographic characteristics, concomitant medication and laboratory results of liver function (at admission and after about 5 and 10 days of hospitalisation).
Results 30 patients received remdesivir during the observation period, and in addition 11 patients without remdesivir were included as controls. Median time from symptom onset to hospitalisation was 4 days for the remdesivir group and 10 days for patients not treated with remdesivir. Remdesivir was prescribed in 17/30 patients (56%) without any other pharmacotoxically relevant medication. 13 patients (43%) received remdesivir together with ceftriaxone. There was no evidence of liver dysfunction, defined as alanine transaminase (ALT) values above 2.5 times the upper limit of normal, in patients with remdesivir with or without concomitant ceftriaxone. 3 patients (50% total) who received ceftriaxone without remdesivir had evidence of liver enzyme dysfunction. Only 1 patient received a P-gp inhibitor (carvedilol, 25 mg) together with remdesivir; however, no effect on ALT levels was observed.
Conclusion and relevance In this small sample retrospective study there was no evidence of clinically relevant liver toxicity with remdesivir, with or without other drugs that would impact liver enzyme function, such as ceftriaxone. Interactions with potent Cyp3A4 or P-gp inhibitors appear to be rare in a real-life clinical environment.
References and/or acknowledgements No conflict of interest.
Conflict of interest No conflict of interest
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.